Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS North Platte, NE

May 26, 2002Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2002, 1:24 PM CDT for Logan County, Thomas County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 1:24 PM CDT (18:24 UTC)
Expired
May 26, 2002, 2:15 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 15 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:43 PM CDTHail 1Thedford, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-560 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 261824
SVRLBF
NEC113-171-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
124 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 215 PM CDT...

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 17 MILES SOUTH OF
  THEDFORD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  10 MILES SOUTHEAST OF THEDFORD AROUND 155 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 10081 4178 10082 4177 10070 4152 10068
          4153 10028 4206 10030

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:54 AM CDT, 10 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:54 AM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT SUN MAY 26 2002

...FORECAST CHALLENGE WILL BE POPS...

LEESIDE TROUGH LOCATED ALONG THE FRONT RANGE AT 06Z WITH HIGH
PRESSURE RIDGING SOUTHWEST ACROSS THE SOUTHERN PLAINS. MOISTURE
CHANNELING NORTH ON THE HIGH PLAINS WITH TWO BOUNDARIES TO BE THE
FOCUS FOR POTENTIAL THUNDERSTORM DEVELOPMENT THROUGH TUESDAY.
SURFACE DEWPOINTS INTO THE 40S EAST OF THE PANHANDLE WITH THE IML
SENSOR AN OUTLIER. WATER VAPOR IMAGERY SHOWS PLENTY OF MID LEVEL
MOISTURE INCOMING ONLY LACKING FACTOR WILL BE THE H3 JET WHICH
REMAINS TO OUR NORTH THROUGH THE PERIOD.

MODELS CONTINUE TO TREND SOUTH AND SLOW THE PROGRESSION THROUGH
96 HOURS. MAIN THREAD WILL BE POSITION OF WEAK FRONTAL BOUNDARY AND
DRYLINE POSITION THAT WILL PROVIDE THE FOCUS FOR ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND CONTINUE THROUGH MONDAY.
BLEND OF MODELS USED WITH WARMER GUIDANCE NUMBERS USED.

THIS AFTERNOON A WEAK FRONTAL BOUNDARY WILL MOVE SOUTH ACROSS
NORTHERN NEB WITH DRYLINE TO EXTEND SOUTH THROUGH THE SOUTHWEST.
PLENTY OF SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE WITH
MOISTURE LIMITED. WHAT MOISTURE IS AVAILABLE MAY BE SUFFICIENT FOR
ISOLATED STORMS ALONG AND EAST OF THE DRYLINE AS H7 WAVE MOVE EAST
DURING THE AFTERNOON. THEN WIDELY SCATTERED THUNDERSTORMS POSSIBLE
ALONG THE FRONTAL BOUNDARY. MODEL CURRENTLY UNDERCUTTING DEWPOINTS
WITH READINGS PROGGED INTO THE MID 50S THIS AFTERNOON THROUGH THE
NORTH CENTRAL. THE DEGREE OF INSTABILITY WITH BOUNDARIES IN PLACE
WITH INCLUDE LOW POPS THROUGHOUT FORECAST AREA FOR LATE THIS
AFTERNOON.

IN THE EVENING THE DRYLINE WILL PUSH EAST WITH CONVECTION ENDING
AFTER 10 PM ACROSS THE SOUTHWEST. MOISTURE GETS WRAPPED BACK ACROSS
THE NORTH OF THE FRONTAL BOUNDARY WITH A CHANCE OF WIDELY SCATTERED
THUNDERSTORMS CONTINUING OVERNIGHT AS H7 WAVES MOVE EAST. LOWS
TEMPERATURES WILL BE A CHALLENGE AS DRIER AIR FILTERS INTO THE WEST
CENTRAL WITH GUIDANCE NUMBERS UNDERCUT.

MONDAY THE FRONTAL BOUNDARY WILL SINK SOUTHEAST THROUGH THE STATE
WITH THE MAIN FOCUS ACROSS NORTHEAST NEBRASKA AS STRONGER H7 WAVES
MOVES EAST DURING THE EVENING. SERIES OF WAVES ARE PROGGED TO
MOVE EAST OVERNIGHT WITH LOW POPS RETAINED AS TIMING IS IN QUESTION.

TUESDAY A SURFACE TROUGH MOVES IN FROM THE NORTHWEST WITH POTENTIAL
FOR LATE NIGHT CONVECTION TO FORM OVER THE NORTH. THE H7 WAVE MOVES
SOUTHEAST WEDNESDAY MORNING WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH CENTRAL. MOISTURE WILL BE LIMITED WITH
LOW POPS INTRODUCED. REMAINDER OF FORECAST AREA WILL BE DRY.

BEYOND THE UPPER RIDGE TAKES HOLD WITH ABOVE NORMAL TEMPERATURES
AND DRY WEATHER INTO THE EXTENDED.

.LBF...NONE.

KECK

In the hours before

Special weather statement, May 26, 11:34 AM CDT, 1 hour 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 AM CDT SUN MAY 26 2002

...STORM SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING ACROSS SOUTHWEST AND NORTH CENTRAL PORTIONS OF THE OUTLOOK
AREA...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
GREATEST RISK OF SEVERE WEATHER WILL BE EAST OF A HAYES CENTER
TO HALSEY TO SPRINGVIEW LINE. OTHER THUNDERSTORMS...WHICH ARE NOT
EXPECTED TO REACH SEVERE LEVELS...ARE POSSIBLE OVER THE REMAINDER OF
THE OUTLOOK AREA.

A NEARLY STATIONARY FRONT LOCATED ACROSS NORTHERN AND EASTERN
PORTIONS OF THE OUTLOOK AREA WILL BE THE FOCUS FOR POSSIBLE SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. AS A DISTURBANCE
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE ENTERS THE OUTLOOK AREA
THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONTAL BOUNDARY. IN ADDITION AS TEMPERATURES RISE AND MOISTURE
BEGINS TO POOL ALONG AND EAST OF THE FRONTAL BOUNDARY...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. ANY THUNDERSTORMS WHICH
DEVELOP EAST OF THE LINE MENTIONED ABOVE WILL HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THROUGH THE
AFTERNOON AND EVENING HOURS ON MEMORIAL DAY. SEVERE WEATHER WILL BE
POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA AND STORM SPOTTER
ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:06 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown39 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas39 min
May 26, 2:44 PM CDTSevere Thunderstorm WarningLBFRock46 min
May 26, 3:12 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningLBFLincoln59 min
May 26, 4:01 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt59 min
May 26, 4:29 PM CDTSevere Thunderstorm WarningLBFCuster, Logan61 min
May 26, 4:34 PM CDTSevere Thunderstorm WarningLBFLincoln56 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler61 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningLBFCuster61 min
May 26, 5:30 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
May 26, 6:15 PM CDTSevere Thunderstorm WarningLBFCuster60 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningLBFFrontier56 min
May 26, 6:28 PM CDTTornado WarningLBFFrontier32 min
May 26, 6:59 PM CDTTornado WarningLBFFrontier31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.